Winter Weather, Gibson
- When
- March 11, 3:00 PM CST to 7:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A band of accumulating snow shifted southeast across southwest Indiana during the late afternoon and early evening hours. Visibility was reduced to about one-half mile in the heaviest part of the band.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A band of accumulating snow shifted southeast across southwest Indiana during the late afternoon and early evening hours. Visibility was reduced to about one-half mile in the heaviest part of the band. Most places received one to two inches of snow. Since pavement temperatures were above freezing, most of the accumulation was on grassy areas. However, some slushy accumulations on roadways caused locally hazardous travel. Storm total snowfall reports included 2 inches near Poseyville (Posey County), 1.5 inches near Rockport (Spencer County) and Princeton (Gibson County), and 1 inch in the Evansville area. The snow was caused by a surface low pressure system which organized over the southern Plains and then tracked along a stationary front that was stretched along the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 2:05 PM CST, 55 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
205 PM CST Fri Mar 11 2022
.SHORT TERM...(Tonight through Sunday night)
Issued at 204 PM CST Fri Mar 11 2022
As of 115 pm CST this afternoon starting to see the transition
from the northern snow band across southeast Missouri transit
through southern Illinois into the Wabash River Valley into
southwest Indiana to the leading edge of precipitation echoes on
the KPAH radar developing over the Delta region of southeast
Missouri and extreme southern tip of Illinois.
Storm reports of 0.5 to 1.5 inches were received over southeast
Missouri around the noon hour with the initial band, mainly on
elevated road surfaces, secondary roads, and grassy areas.
Made some minor adjustments to timing of Winter Weather Advisory
to reflect the mesoscale timing of the next impulse to move
through the southeast half of the WFO PAH forecast area. Adjusted
the Winter Weather Advisory start time up to 4 pm versus 6 pm to
reflect this faster movement. Convection allowing models and
ensembles, especially the HREF, NamNest, FV3-SAR, Hi-Resolution
FV3, and NAM-WRF ARW guidance worked fairly well yesterday on
timing of the onset of precipitation. However, any mesoscale
banding may not show up as well until later runs. This was the
case with the morning grid update to reflect higher and earlier
snowfall amounts in parts of southeast Missouri and southern
Illinois.
As with the late morning/early afternoon snowfall event, will
likely issue another Special Weather Statement to reflect
increased snowfall/visibility issues parts of west Kentucky and
southeast Missouri around the evening rush hour.
There should be a fairly sharp cutoff of the snow from northwest
to southeast across the WFO PAH forecast area, so would not be
surprised if the western part of the WFO PAH forecast area in
southeast Missouri and southwest Illinois is cancelled no later
than mid-evening, with similar expectation for the rest of the
area within the first few hours after midnight tonight.
Although there was a minor downtick of snowfall amounts forecast
for the southern parts of the Purchase and Pennyrile regions of
west Kentucky with the Thursday and Thursday night forecast
package, the overall trend has been for one to two inches of snow
with this event in the aforementioned area. With the latest QPF
initialization from WPC, the southeast Pennyrile region of west
Kentucky will likely see two plus inch amounts before ending,
owing to the colder ground/road temperatures and below freezing
boundary layer.
Anticipate rapid clearing behind the precipitation shield this
evening. However the surface pressure gradient will usher in
decent cold air advection, pushing temperatures well into the
teens and wind chills hovering slightly below zero to ten above.
As mentioned yesterday, ridging will slowly build in the from the
west on Saturday, allowing temperatures to recover back to morning
highs experienced today over southeast Missouri. Unfortunately,
the NBM was too warm with high temperatures yesterday, so had make
some radical adjustment downward over the tri-state area, bringing
highs down at least another 5 to 10 degrees than forecast
yesterday. This will make for a rather chilly Saturday for most
folks.
Modest warm area advection will take place in the dry airmass on
Sunday, with temperatures catapulting some 35 to 40 degrees in
diurnal range, with highs well into the 50s over the entire WFO
PAH forecast area.
.LONG TERM...(Monday through Friday)
Issued at 204 pm CST Fri Mar 11 2022
Early next week an upper-level trough will dig into the Southern
Plains from the Rockies. By Monday night, low pressure will be
vertically stacked, likely near ArkLaTex. Between this low and a
weaker area of low pressure in southeastern Ontario, a boundary
will be positioned just north of the Quad State Monday. With high
pressure near the Mid-Atlantic coast, high pressure in the
southeast will steer tropical air northwestward towards the Quad
State. This will keep temperatures around 60 degrees for a high on
Monday.
The more likely solution in the ensembles is for the upper trough to
separate from the main flow and become nearly a closed low across
the Deep South Tuesday through Wednesday. The GFS consistently
remains the northern outlier with regard to the track of the low,
moving it through Tennessee and having higher PoPs and QPF for the
Quad State than the ECMWF/Canadian. The NBM will continue to stick
near the latter pair and keep rain chances fairly low, in the slight
chance to chance range Monday night into Tuesday with QPF on the
order of a tenth of an inch. The extension to Tuesday is new
compared to yesterday's forecast. While most of the contribution to
these PoPs comes from the wrap-around precipitation potential, a
portion of the rain chances Monday night is from the weak boundary
passage.
Despite the shift in winds Tuesday to easterly, the air will still
have a tropical origin, so temperatures are likely to remain similar
to Monday. As southerly flow west of the low begins to move into the
Quad State on Wednesday, warming will resume, with highs near 70
Wednesday-Thursday. Another upper-level trough is expected to form
midweek and track across the Central Plains, bringing rain chances
Thursday night into Friday.
&&
.AVIATION...
Issued at 1208 PM CST Fri Mar 11 2022
Main adjustment for the WFO PAH 18z TAF issuance was to reflect
persistent MVFR to locally IFR ceilings in the bands of heavier
snowfall expected across the area, with the least impact expected
over KEVV and KMVN in the short term. A gradual switch back to VFR
conditions will occur as the snowbands move to the south and
east. with time. May need to adjust visibilities at KPAH and KOWB
later this afternoon to reflect localized increases in snowfall
and lowered ceilings.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until midnight CST tonight for
ILZ075>078-080>089-092-093.
Winter Weather Advisory until 6 AM CST Saturday for ILZ090-091-
094.
MO...Winter Weather Advisory until midnight CST tonight for MOZ076-
086-087-100-107>111.
Winter Weather Advisory until 6 AM CST Saturday for MOZ112-114.
IN...Winter Weather Advisory until 6 AM CST Saturday for INZ081-082-
085>088.
KY...Winter Weather Advisory until 6 AM CST Saturday for KYZ001>022.
&&
SHORT TERM...Smith
LONG TERM...ATL
AVIATION...SmithHazardous Weather Outlook National Weather Service Paducah KY 220 PM CST Fri Mar 11 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 220 PM CST Fri Mar 11 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Winter Weather Advisories are in effect for accumulating snow over the entire area from this afternoon through tonight. Please consult the Advisories for details. Gusty northwest winds will bring very cold air into the region tonight. Wind chills will drop below zero overnight over much of southern Illinois and northern portions of southeast Missouri. Elsewhere values will range from zero to five above. Minor to moderate flooding continues on some of the rivers in our region. Please refer to the latest flood statements. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind chills early Saturday morning will be a few degrees below zero in southern Illinois and northern portions of southeast Missouri. Elsewhere they will range from zero to 10 above. It may take until Noon for wind chills to climb above 10 degrees over the entire region. Minor to moderate flooding continues on some of the rivers in our region. Please refer to the latest flood statements. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any snowfall reports will be appreciated tonight into Saturday morning. DRS/Smith
Special Weather Statement National Weather Service PADUCAH KY 1123 AM CST Fri Mar 11 2022 ILZ084>086-088>090-092>094-MOZ076-086-087-100-107>111-112100- Jackson-Williamson-Saline-Union-Johnson-Pope-Alexander-Pulaski- Massac-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley- Butler-Stoddard-Scott- Including the cities of Carbondale, Murphysboro, Herrin, Harrisburg, Jonesboro, Vienna, Golconda, Cairo, Mound City, Metropolis, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, and Sikeston 1123 AM CST Fri Mar 11 2022 ...Increase in snowfall over part of southeast Missouri and southern Illinois early this Afternoon... For travelers and residents over part of southeast Missouri and southern Illinois, look for an increase in snowfall rates and amounts from shortly before noon through 4 pm CST this afternoon. At this time, total snowfall amounts of one to locally two inches of snow is expected to fall in the following areas during the early afternoon hours. In southeast Missouri, the greatest amount of snow is expected from Fremont and Grandin, northeast to Oak ridge and Cape Girardeau Missouri, with the heaviest likely to occur over Wayne County Missouri near Greenville. In these areas, an excess of one inch of snow is expected. In southern Illinois, the greatest amount of snow is expected from Grand Tower and Thebes, northeast to West Frankfort and Karbers Ridge, with the heaviest expected from Makanda onward to Goreville and New Burnside. In these areas, an excess of one inch of snow is expected. Snowfall rates during the early afternoon hours may range from one quarter to one half inch an hour at times. If you are planning travel in part of southeast Missouri and southern Illinois this afternoon, be watchful for lower visibility due to the snow. In addition, elevated surfaces such as bridges and overpasses may freeze earlier, creating slick spots on the road. Be sure to give any road maintenance crews plenty of room as they clear snow from roadways this afternoon, if you must be on the road today. Smith
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1207 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM SNOW 2 WNW FREMONT 36.96N 91.20W
03/11/2022 M1.3 INCH CARTER MO EMERGENCY MNGR
REDUCTIONS IN VISIBILITY TO NEAR WHITEOUT
CONDITIONS AT TIMES ALONG US 60 WEST OF
FREMONT. MAIN ROADS ARE JUST WET, BUT
BRIDGES AND SIDE ROADS ARE BECOMING
SNOW-COVERED.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM SNOW PIEDMONT 37.15N 90.70W
03/11/2022 E1.0 INCH WAYNE MO TRAINED SPOTTER
ABOUT 1 INCH OF SNOW ACCUMULATION SO FAR.
HEAVY SNOW STILL FALLING. REPORT RELAYED VIA
TWITTER.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
113 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW 1 SW FRUITLAND 37.44N 89.65W
03/11/2022 E0.5 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
ELEVATED SURFACES BECOMING SLICK ON I-55
BETWEEN MILE MARKERS 102 AND 130.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW PIEDMONT 37.15N 90.70W
03/11/2022 E2.0 INCH WAYNE MO TRAINED SPOTTER
RELAYED VIA TWITTER.
0215 PM SNOW JOHNSTON CITY 37.82N 88.93W
03/11/2022 M0.5 INCH WILLIAMSON IL TRAINED SPOTTER
ROADS BECOMING SNOW-COVERED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM SNOW MARION 37.73N 88.94W
03/11/2022 E1.0 INCH WILLIAMSON IL NWS EMPLOYEE
HEAVY SNOW CURRENTLY FALLING.
&&
DWSThe national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007472, 1007473, 1007474, 1007475, 1007476, 1007477.